- Inhalant abuse caused at least two deaths in Missouri in 2017.
- Most inhalants produce a rapid-onset of dose-related CNS depression that resembles alcohol intoxication.
- The most frequent cause of sudden death is cardiac arrhythmia due to sensitization of the heart to catecholamines.
While not particularly in vogue as abused substances, use of inhalants for euphoriant effects caused several dozen toxic cases in Missouri in the last 2 years, including 2 fatalities. Abusable inhalants are either gases or volatile liquids that produce vapor which can be concentrated and inhaled. Aerosol-can propellants, volatile hydrocarbon solvents, and nitrous oxide whippets are among the most common sources.
METHODS OF INHALANT ABUSE
Inhalants can be abused in several ways:
- Huffing: Saturating a rag and placing it over the mouth and nose to breathe in the vapors.
- Sniffing: Inhaling the agent directly from the container.
- Bagging: Transferring the chemical into a bag, letting the air inside the closed bag saturate with vapor, and then breathing in the air in the bag.
- Spraying the substance directly into the back of the throat.
MECHANISM OF TOXICITY
Most inhalants produce a rapid-onset of dose-related CNS depression that resembles alcohol intoxication; sufficient doses can cause unconsciousness. The “high” lasts just a few minutes so users may try to extend the experience by inhaling repeatedly over several hours. The most frequent cause of sudden death is cardiac arrhythmia due to the agent’s sensitization of the heart to catecholamines. Depending on the solvent or gaseous agent, cumulative long term toxicity can occur such as peripheral neuropathy, hypokalemic paralysis, or bone marrow suppression.
FOCUS ON FLUORINATED HYDROCARBONS
Fluorinated hydrocarbons, often collectively referred to as “freon,” are thought to induce CNS effects by fast-on/fast-off NMDA receptor antagonism. Systemic exposure sensitizes the myocardium to catecholamines, making it vulnerable to arrhythmogenesis. The risk is increased by hypoxia and hypercarbia which can occur when the agent is being abused by rebreathing it from a bag. Frost bite can occur from direct contact with the freezing gas as it escapes its container.
Possible symptoms may include:
- Low-level exposure (e.g., accidental refrigerant leak) can cause mild respiratory tract irritation.
- High-level exposure can cause bronchoalveolar irritation and dose-related CNS depression. Massive inhalation exposure, as can occur during recreational abuse or in industrial accidents, brings the risk of sudden death.
- Chronic abuse can cause neuropsychiatric impairment manifested as tremor, anxiety, neurasthenia, slow mentation, and cerebellar ataxia.
In an acute exposure, maintain initial oxygen saturation and keep the patient at rest to minimize oxygen requirements and to avoid precipitating pulmonary edema. Persistent hypoxia despite the use of a non-re-breather mask likely indicates acute lung injury. Obtain an EKG and monitor cardiac function closely. Minimize physical activity and sensory stimulation to prevent an adrenalin surge, which may precipitate arrhythmias. Treat ventricular arrhythmia with lidocaine, phenytoin, or a beta blocker and avoid catecholamines, if possible.
TYPES OF INHALANTS
Amyl, butyl, or
60 second trip, Boppers, Pearls, Poppers, Rush
· Sudden death syndrome; hypotension with syncope due to direct
Found in gasoline
· Bone marrow
Found in lighter fluid, hair sprays, paint sprays
· Sudden death, serious burn injuries because of flammability.
· Sudden death; if liquid is directly sprayed into
Component of glues
· Peripheral neuropathy with painful paresthesias and motor weakness.
· Metabolized to carbon monoxide, producing delayed carboxyhemoglobin.
Laughing gas, analgesic, euphoriant
· Altered perception and motor coordination; loss of sensation;
· Distal renal tubular acidosis with excess loss of potassium in the urine; severe motor
· Mild encephalopathy with impaired cognition, memory, gait,
Found in spot removers, degreasers
· Sudden death; acute and chronic hepatocellular
Inhalant abuse can be challenging to manage and symptoms progress rapidly. Our advice to you is to call the Missouri Poison Center. Our specially trained nurses, pharmacists and medical toxicologist can provide you with the most up-to-date treatment advice on inhalant exposures.